Po­lice in­ves­ti­gate sus­pected fa­tal over­dose in east end

Burling­ton man, 44, dead at scene; 23-year-old lo­cal wo­man taken to hos­pi­tal

The Hamilton Spectator - - LOCAL - TEVIAH MORO The Hamil­ton Spec­ta­tor

A 44-year-old Burling­ton man has died of a sus­pected drug over­dose in Hamil­ton’s east end.

Po­lice were called to 61 Dalkeith Ave., which is off Ot­tawa Street North, just be­fore 10 p.m. Mon­day to find the man without vi­tal signs. They also found a 23-yearold Hamil­ton wo­man who was un­re­spon­sive.

The man was pro­nounced dead, but paramedics took the wo­man to hos­pi­tal in sta­ble con­di­tion.

“At this time it is be­lieved that drug ac­tiv­ity has played a key role in this in­ci­dent,” po­lice me­dia of­fi­cer Const. Jerome Ste­wart said in a press re­lease Tues­day. But Ste­wart said the “ex­act cause of death is still to be de­ter­mined.”

He de­clined to pro­vide more in­for­ma­tion.

Opi­oid abuse and over­doses have been a grow­ing prob­lem in Hamil­ton and across Canada, reach­ing epi­demic pro­por­tions.

Fen­tanyl, a pow­er­ful pain med­i­ca­tion that can be ac­quired in boot­leg form, is seen as the main cul­prit.

Public Health On­tario says the num­ber of opi­oid-re­lated deaths in the province has in­creased 99 per cent since 2003, with more than 700 dy­ing in 2015.

As of July 31 this year, Hamil­ton paramedics have re­sponded to 192 calls for opi­oid over­doses. July saw a seven-month high of 39 calls, com­pared to a low of 20 in May.

Dave Don­ais, south su­per­vi­sor for Hamil­ton Para­medic Ser­vice, de­scribes us­ing street drugs as a crap shoot.

“The big prob­lem of all the drugs is that peo­ple are mix­ing all this stuff in so they don’t know what they’re get­ting.”

For ex­am­ple, in March the city is­sued an alert point­ing to re­ports of a drug called “takeover” or “dirty fen­tanyl.” The crack-laced opi­oid was re­port­edly caus­ing “im­me­di­ate and dangerous loss of con­scious­ness.”

Last week, the Mid­dle­sex-Lon­don Health Unit warned urine drug screen­ing tests had de­tected fen­tanyl in peo­ple who re­ported smok­ing mar­i­juana.

Don­ais, who has been a para­medic in Hamil­ton for 30 years, said he has watched drug-re­lated calls spike in the past five years.

Over­doses don’t nec­es­sar­ily dis­crim­i­nate ac­cord­ing to Hamil­ton’s geog­ra­phy, he said.

“I see as many drug over­doses on the Moun­tain and An­caster and places like that as what you see in the lower city.”

But so­cioe­co­nomics mat­ter when it comes to whether pa­tients sur­vive, Don­ais said: Where peo­ple are more ed­u­cated, par­tic­u­larly in CPR, there are fewer fa­tal­i­ties.

“Not as many peo­ple die of drug over­doses be­cause there are more (re­spon­si­ble) peo­ple around them.”

Users have a greater chance of dy­ing if they’re alone, even if friends re­vive them us­ing nalox­one, an opi­oid an­ti­dote avail­able in kits, Don­ais said.

Once they part com­pany, the tem­po­rary an­ti­dote wears off and the drug kicks in again.

“He goes from be­ing un­con­scious to stop breath­ing,” Don­ais said. “And that’s why peo­ple are dy­ing.”

Denise Brooks, ex­ec­u­tive di­rec­tor of Hamil­ton Ur­ban Core Com­mu­nity Health Cen­tre, agrees im­pov­er­ished users run greater risks. “They are alone un­less they are form­ing those re­la­tion­ships with each other.”

It’s im­por­tant users know what to do in emer­gen­cies, Brooks said.

“That per­son who’s with the per­son who’s over­dos­ing needs to be the per­son who knows what to do.”

Early last week, a nurse prac­ti­tioner at Ur­ban Core, which is down­town at 71 Rebecca St., came to an over­dose vic­tim’s aid in the cen­tre’s park­ing lot, Brooks said.

“That hap­pens fre­quently here.”

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.